Alert archive / Ohio / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 22, NWS Northern Indiana

May 14, 2018Henry County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at May 14, 2018, 11:01 PM EDT for Henry County, Ohio. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2018, 11:01 PM EDT (03:01 UTC)
Expired
May 14, 2018, 11:45 PM EDT
In force
44 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Henry County, OH

The radar

The Northern Indiana radar (KIWX), 135 km from the middle of the area, began a volume at 03:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 3.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2018-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 244 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2018-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
244 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1119 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
-71 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

245 
WUUS53 KIWX 150301
SVRIWX
OHC069-150345-
/O.NEW.KIWX.SV.W.0022.180515T0301Z-180515T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
1101 PM EDT MON MAY 14 2018

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Eastern Henry County in northwestern Ohio...

* Until 1145 PM EDT

* At 1101 PM EDT, a severe thunderstorm was located near Holgate, or
  7 miles south of Napoleon, moving east at 30 mph.

  HAZARD...Ping pong ball size hail. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles. 

* This severe thunderstorm will be near,
  Deshler around 1115 PM EDT. 
  Mcclure around 1120 PM EDT. 

Other locations impacted by this severe thunderstorm include Hamler,
Malinta, Grelton, Texas, New Bavaria, Elery and Florida.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

&&

LAT...LON 4118 8417 4134 8423 4135 8421 4145 8388
      4122 8388
TIME...MOT...LOC 0301Z 253DEG 25KT 4130 8410 

HAIL...1.50IN
WIND...<50MPH
 
$$

JBALL
2 follow-up statements
355 
WWUS53 KIWX 150323
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
1123 PM EDT MON MAY 14 2018

OHC069-150345-
/O.CON.KIWX.SV.W.0022.000000T0000Z-180515T0345Z/
Henry OH-
1123 PM EDT MON MAY 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT
FOR SOUTHEASTERN HENRY COUNTY...

At 1123 PM EDT, a severe thunderstorm was located over Mcclure, or 12
miles east of Napoleon, moving east at 30 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

this severe thunderstorm will remain over mainly rural areas of
southeastern Henry County, including the following locations:
Grelton, Malinta and Hamler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 4121 8403 4135 8405 4140 8388 4122 8388
TIME...MOT...LOC 0323Z 253DEG 25KT 4135 8390 

HAIL...1.00IN
WIND...<50MPH
 
$$

JBALL
684 
WWUS53 KIWX 150338
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
1138 PM EDT MON MAY 14 2018

OHC069-150348-
/O.EXP.KIWX.SV.W.0022.000000T0000Z-180515T0345Z/
Henry OH-
1138 PM EDT MON MAY 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HENRY COUNTY WILL
EXPIRE AT 1145 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

LAT...LON 4121 8403 4135 8405 4140 8388 4122 8388
TIME...MOT...LOC 0338Z 253DEG 25KT 4137 8381 

$$

JBALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 7:43 PM EDT, 3 hours 18 minutes earlier.

Area forecast discussion, May 14, 7:43 PM EDT, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
743 PM EDT Mon May 14 2018

.SYNOPSIS...
Issued at 302 PM EDT Mon May 14 2018

Chances for showers and thunderstorms return tonight into Tuesday
as a front remains stalled out across the region. Locally heavy
rainfall and isolated strong to severe thunderstorms will be
possible with damaging winds and hail the main threats. Highs on
Tuesday are forecast to range between the middle 70s and lower
80s, though cooler near Lake Michigan. A drier pattern for a
majority of the area will likely set up across the region for the
remainder of the week.

&&

.SHORT TERM...(This Evening through Tuesday)
Issued at 302 PM EDT Mon May 14 2018

Showers and thunderstorms have another chance to form this evening/tonight
as an unstable airmass pairs with shear. Storms are expected to
be able to feed off of high mid level lapse rates and a thick hail
growth zone to allow for hail. In addition, DCAPE between 800 and
1000 J/kg will allow for the possibility of strong winds.

Short range models indicate convective initiation occurs over
northeast Illinois as a warm/moist airmass moves in. Storms will
then be able to move into the forecast area between 8 and 9 pm as
a low level jet becomes invigorated. As the storms go on tonight,
locally heavy rain will be possible as our atmospheric column has
PWATs around 1.5", which is in the upper echelon of climo for
this time of year and is also helped along by good large scale
lift. One area that will need to be watched will be if rainfall
can move back into the northwest, which received around 2" of
rain this morning. Storms will trend toward dissipation as we head
towards Tuesday morning.

Tomorrow, the front will sag south, but a few showers and storms
are still possible especially south of US-30 with some
instability. Areas north of US-30 have the potential to be just
cloudy during the afternoon as drier air begins to seep south.
Highs will be in the 70s with 850Ts between 10 and 15C.

&&

.LONG TERM...(Tuesday Night through Monday)
Issued at 302 PM EDT Mon May 14 2018

An up and down pattern is in store for the long range. With the
front continuing to slowly drop south Tuesday night and Wednesday
morning, drier air comes in allowing for more clouds north than
south and possibly some sunshine on Wednesday and Thursday. 850Ts
between 13 and 15C allowing for upper 70s to low 80s for highs.
Dew points will drop into the upper 50s for a slightly less humid
day as well.

Friday, the front rises back north for a low chance for more
showers and possibly a thunderstorm especially south of rt-24 as
well as a rise of dew points back into the 60s as high pressure
slides by to the southwest.

Friday's high pressure moves through and ridging comes in allowing
for dry weather for the bulk of Saturday. However, a trough coming
in from the north for the evening/overnight allows for a chance
for showers and thunderstorms. GEFS has advertised that 850Ts
coming in are expected to be above normal allowing for low 80s to
reach into SW areas Saturday. High pressure and ridging follows
for early next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 734 PM EDT Mon May 14 2018

Once again difficult convective forecast and lean to near
term/mesoanalysis over egregious blended high pop forecast.
Northeast Illinois convection increasingly elevated and likely
bypass KSBN airfield west through north this evening. Later
development likely associated with mesoscale convective vorticity
center over west central Illinois moving eastward into better
thermodynamic environment for surface based convection. Timed
tempo TSRA 04-08 UTC/08-12 UTC at KSBN/KFWA respectively with
updates as needed per convective trends.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Murphy
SHORT TERM...Roller
LONG TERM...Roller
AVIATION...Murphy

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 14, 3:29 PM EDT, 7 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
329 PM EDT Mon May 14 2018

INZ007-009-018-MIZ077>081-OHZ001-002-004-005-015-016-151930-
Steuben-De Kalb-Allen IN-Berrien-Cass MI-St. Joseph MI-Branch-
Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-
329 PM EDT Mon May 14 2018

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...This afternoon and Tonight

Thunderstorms are likely tonight with hail, damaging winds and
locally heavy rain possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not likely this evening.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ003>006-008-014-016-017-151930-
La Porte-St. Joseph IN-Elkhart-Lagrange-Noble-Marshall-Kosciusko-
Whitley-
329 PM EDT Mon May 14 2018 /229 PM CDT Mon May 14 2018/

This hazardous weather outlook is for portions of northern Indiana.

.DAY ONE...This afternoon and Tonight

Thunderstorms are likely tonight with a risk for large hail,
damaging winds and heavy rain possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ012-013-015-020-022>024-151930-
Starke-Pulaski-Fulton IN-White-Cass IN-Miami-Wabash-
329 PM EDT Mon May 14 2018 /229 PM CDT Mon May 14 2018/

This hazardous weather outlook is for portions of northern Indiana.

.DAY ONE...This afternoon and Tonight

Thunderstorms are likely tonight with a risk for large hail,
damaging winds and heavy rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ025>027-032>034-OHZ024-025-151930-
Huntington-Wells-Adams-Grant-Blackford-Jay-Van Wert-Allen OH-
329 PM EDT Mon May 14 2018

This hazardous weather outlook is for portions of northern Indiana
and northwest Ohio.

.DAY ONE...This afternoon and Tonight

Thunderstorms with a risk for large hail, damaging winds and heavy
rain are likely this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-151930-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
329 PM EDT Mon May 14 2018

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...This afternoon and Tonight

Thunderstorms are likely tonight with a risk for small hail and
gusty winds as well as locally heavy rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Local storm report, May 14, 10:53 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1053 PM EDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 PM     TSTM WND GST     GOSHEN MUNICIPAL AIRPOR 41.53N 85.79W
05/14/2018  M39 MPH          ELKHART            IN   ASOS

            ASOS STATION GSH, GOSHEN MUNICIPAL AIRPORT.

&&

MCD
Local storm report, May 14, 10:54 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1054 PM EDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     HAIL             AVILLA                  41.37N 85.24W
05/14/2018  M1.00 INCH       NOBLE              IN   TRAINED SPOTTER

&&

MCD
Special weather statement, May 14, 10:56 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1056 PM EDT MON MAY 14 2018

OHZ005-150330-
Henry-
1056 PM EDT MON MAY 14 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HENRY COUNTY...

At 1055 PM EDT, a strong thunderstorm was located near Holgate, or
near Napoleon, moving east at 40 mph.

Wind gusts to 30 mph and dime size hail are possible with this storm.

Locations impacted include...
Deshler, Holgate, Mcclure, Hamler, Malinta, Florida, New Bavaria,
Grelton, Elery and Standley.

LAT...LON 4118 8421 4128 8423 4134 8423 4144 8388
      4122 8388
TIME...MOT...LOC 0255Z 255DEG 33KT 4130 8414

PBM
Local storm report, May 14, 10:57 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1057 PM EDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 PM     HAIL             GARRETT                 41.35N 85.13W
05/14/2018  E1.75 INCH       DE KALB            IN   TRAINED SPOTTER

&&

MCD
Local storm report, May 14, 10:58 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1058 PM EDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 PM     HAIL             1 W GARRETT             41.35N 85.14W
05/14/2018  E1.00 INCH       DE KALB            IN   TRAINED SPOTTER

&&

MCD
Local storm report, May 14, 11:00 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1100 PM EDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     TSTM WND GST     GARRETT                 41.35N 85.14W
05/14/2018  E60 MPH          DE KALB            IN   TRAINED SPOTTER

            ESTIMATED 60 MPH WIND GUST WITH OUTFLOW FROM
            THE STORM. NO DAMAGE VISIBLE AT THIS TIME.

&&

MCD

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 10:43 PM EDTSevere Thunderstorm WarningIWXDefiance, Williams47 min
May 14, 10:56 PM EDTSpecial Weather StatementIWXHenry34 min
May 14, 11:00 PM EDTSevere Thunderstorm WarningIWXDefiance, Fulton, Henry, Williams45 min
May 14, 11:44 PM EDTSpecial Weather StatementIWXFulton46 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.